Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

September 21, 2011Erie County, Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Sep 21, 2011, 7:44 PM EDT for Erie County, Niagara County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2011, 7:44 PM EDT (23:44 UTC)
Expired
Sep 21, 2011, 8:45 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WWUS81 KBUF 212346 CCA
SPSBUF

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
744 PM EDT WED SEP 21 2011

NYZ001-002-010-011-019-085-220045-
CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
744 PM EDT WED SEP 21 2011

...LINE OF THUNDERSTORMS APPROACHING THE AREA...

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF THUNDERSTORMS EXTENDING FROM JUST WEST OF YOUNGSTOWN TO
  NORTHWEST PENNSYLVANIA...MOVING NORTHEAST AT 40 MPH.

  MODERATE TO HEAVY RAIN WITH SOME OF SOME OF THESE STORMS COULD 
  PRODUCE ONE HALF TO THREE QUARTERS OF AN INCH OR RAIN AS THEY 
  CROSS THE AREA BETWEEN 8 PM EDT AND 9 PM EDT. WHILE THE STORMS
  DO NOT HAVE A HISTORY OF PRODUCING DAMAGING WINDS...GUSTS UP TO
  35 OR 40 MPH ARE POSSIBLE.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  NIAGARA FALLS...
  TONAWANDA AND NORTH TONAWANDA...
  WEST SENECA...
  AMHERST AND WILLIAMSVILLE...
  LANCASTER...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. STAY INDOORS 
UNTIL THE STORMS CLEAR THE AREA. 

LAT...LON 4255 7919 4270 7905 4271 7899 4279 7886
      4294 7892 4299 7903 4306 7901 4307 7908
      4313 7906 4326 7908 4337 7863 4337 7845
      4289 7845 4249 7932 4249 7933

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 21, 7:06 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 21, 7:06 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
706 PM EDT WED SEP 21 2011

.SYNOPSIS...
A WEAK COLD FRONT OVER MICHIGAN WILL SLOWLY PUSH EAST AND CROSS THE
AREA TONIGHT AND THURSDAY...BRINGING SOME SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS. FOLLOWING THE FRONT...A SLOW MOVING UPPER LEVEL LOW
WILL THEN TAKE UP RESIDENCE ACROSS THE GREAT LAKES AND OHIO
VALLEY...RESULTING IN A PROLONGED PERIOD OF UNSETTLED WEATHER THAT
WILL LAST INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
AT 630 PM AN UPDATE TO INCREASE POPS THROUGH FAR WNY FOR THIS
EVENING AS COMPLEX OF SHOWERS AND THUNDERSTORMS OVER LAKE ERIE AND
NW PA CONTINUES TO SLOWLY PUSH NE ACROSS THE WNY REGION. LAPS SFC
CAPE STILL AT 800 J/KG ACROSS WNY AND INSTABILITY REMAINING EXPECT
THIS THUNDER TO CONTINUE THROUGH THE EVENING HOURS ACROSS WNY.
THIS LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY LIFT TO NE
OVERNIGHT. ADDITIONAL SHOWERS OVER SOUTHERN PA WILL ADVANCE
NORTHEASTWARD THROUGH THE OVERNIGHT...REACHING THE SOUTHERN TIER
WITH ADDITIONAL RAINFALL TOWARDS MIDNIGHT...AND THEREAFTER.

THEREAFTER...THE WEAK COOL FRONT IS EXPECTED TO MAKE A VERY SLOW
EASTWARD TREK ACROSS THE AREA DURING THE REMAINDER OF TONIGHT AND
EARLY TOMORROW MORNING. THE END OF THIS SHOWER ACTIVITY WILL BE A
CONTINUED INCREASE IN CLOUD COVER ACROSS THE REMAINDER OF THE
AREA...ALONG WITH THE EASTWARD TRANSLATION OF WHAT WILL EVENTUALLY
BE A SOMEWHAT BROKEN BAND OF SHOWERS.

AS FOR THURSDAY...IT STILL LOOKS AS IF TOMORROW WILL FEATURE A
RATHER CLOUDY START WITH SLOWLY DIMINISHING SHOWER CHANCES FROM WEST
TO EAST AS THE FRONT AND ASSOCIATED MAIN AREA OF FORCING SLOWLY
SHIFTS EAST INTO CENTRAL NEW YORK AND WEAKENS. DAYTIME HEATING AND
MIXING SHOULD THEN EVENTUALLY ALLOW FOR THE RETURN OF SOME PARTIAL
SUNSHINE DURING LATE MORNING AND AFTERNOON HOURS...THOUGH THIS COULD
ALSO LEAD TO THE DEVELOPMENT OF SOME ADDITIONAL SCATTERED CONVECTION
FROM THE FINGER LAKES EASTWARD...WHICH WILL BE CLOSER TO THE
STALLING OUT/WEAKENING FRONT.

WITH REGARD TO TEMPERATURES...THE FAIRLY MILD AIRMASS AND CLOUD
COVER TONIGHT SHOULD ALLOW FOR MILD OVERNIGHT LOWS IN THE LOWER HALF
OF THE 60S. THESE READINGS WILL THEN BE FOLLOWED BY HIGHS IN THE
UPPER 60S TO LOWER 70S THURSDAY AS A SLIGHTLY COOLER AIRMASS BUILDS
INTO THE AREA BEHIND THE WEAK COOL FRONT...AND LINGERING MORNING
CLOUD COVER ACTS TO HOLD BACK TEMPS A BIT FROM WHAT THEY OTHERWISE
COULD BE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A DEEP CLOSED LOW OVER LOWER MICHIGAN WILL BE THE DOMINANT WEATHER
FEATURE ACROSS THE EASTERN HALF OF THE COUNTRY DURING THIS PERIOD...
WITH SMALLER SCALE (FRONTAL BOUNDARIES) SYSTEMS PROVIDING THE FOCUS
FOR THE MOST WIDESPREAD PCPN. THIS TIME PERIOD WILL GENERALLY BE
UNSETTLED...AND WHILE IT WILL NOT NECESSARILY BE WARM...TEMPERATURES
WILL AVERAGE CLOSE TO OR A BIT ABOVE NORMAL.

THE MUCH ADVERTISED CLOSED H5 LOW WILL CONGEAL IN THE VICINITY OF
THE SOO THURSDAY NIGHT AS AN OLD WASHED OUT FRONTAL BOUNDARY WILL
BE POSITIONED OVER EASTERN NEW YORK. WHILE THERE WILL BE THE CHANCE
FOR A FEW SHOWERS CLOSER TO THIS BOUNDARY (FINGER LAKES/ERN LAKE
ONT)...A HIGHER CHANCE FOR SHOWERS WILL COME TOWARDS FRIDAY MORNING
OVER THE FAR WESTERN COUNTIES AS ANOTHER LOW LEVEL BOUNDARY IS BEING
SUGGESTED BY MOST OF THE GUIDANCE PACKAGES.

IT WILL BE THIS NEXT BOUNDARY THAT COULD SERVE AS THE FOCUS FOR
STEADIER...MORE SIGNIFICANT RAIN ON FRIDAY. THE GFS SUGGESTS THAT
STRONG CONVERGENCE IN THE VCNTY OF THIS BOUNDARY WILL BE OVER THE
FAR WESTERN COUNTIES EARLY FRIDAY...WITH THE FOCUS SLOWLY MOVING
EAST ACROSS THE FINGER LAKES IN THE AFTERNOON. THERE IS ALSO ONE
GUIDANCE PACKAGE THAT FAVORS THE IDEA OF A WAVE MOVING UP ALONG THE
FRONT. SINCE THIS CONVERGENCE ZONE WILL BE LINED UP NEARLY PARALLEL
TO THE H85-7 FLOW...THE SLOW MOVEMENT COULD HELP IN PROMOTING 12
HOUR QPF OF A HALF INCH OR MORE. AM NOT SOLD ON THE DEVELOPMENT OF
THIS BOUNDARY JUST YET...SO WILL KEEP QPF BELOW THAT THRESHOLD...BUT
THE POTENTIAL WILL BE THERE. HAVE ALSO ADJUSTED POPS TO CATEGORICAL.

FOR FRIDAY NIGHT...THE SECOND FRONTAL BOUNDARY WILL PUSH EAST. THIS
MOVEMENT COULD BE RATHER PRONOUNCED IF A WAVE INDEED LIFTS ALONG IT
FRIDAY EVENING. THIS WILL ALSO HELP TO PULL A LITTLE MID LEVEL DRY
AIR ACROSS THE REGION. WILL THUS TAPER POPS FROM LIKELY TO LOW CHC
(WEST TO EAST) AS THE NIGHT PROGRESSES.

THE H5 CLOSED LOW WILL SETTLE OVER WESTERN OHIO SATURDAY AND
SATURDAY NIGHT. OUTSIDE OF A WEAKLY DIVERGENT UPPER LEVEL FLOW...
DYNAMICS OVER OUR FORECAST AREA APPEAR TO BE WEAK FOR WIDESPREAD/
SIGNIFICANT SHOWER ACTIVITY. WILL THUS ONLY CARRY CHC POPS FOR A 24
HOUR PERIOD THAT SHOULD PROVE TO BE LARGELY RAIN FREE. SAT WILL NOT
BE A WASHOUT...BUT ONE SHOULD NOT BET AGAINST A SHOWER MOVING
THROUGH AT JUST ABOUT ANYTIME.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE DEEP UPPER LOW WILL REMAIN OUR KEY WEATHER PLAYER DURING THIS
EXTENDED PERIOD. THE CLOSED LOW WILL START OFF OVER OHIO ON SUNDAY
THEN WILL EVER SO SLOWLY SPIN ITS WAY EAST ACROSS PENNSYLVANIA AND
NEW YORK STATE BEFORE EXITING ACROSS NEW ENGLAND ON WEDNESDAY. BEING
SO CLOSE TO THE CENTER OF THIS SYSTEM WILL KEEP US FROM GETTING
SIGNIFICANT AMOUNTS OF QPF DURING THE PERIOD...BUT ON THE OTHER HAND
IT WILL KEEP PLENTY OF DAMP UNSETTLED WEATHER IN PLACE.

ON SUNDAY...THE UPPER LOW WILL DRIFT ACROSS LAKE ERIE WHILE AN
ACTIVE FRONTAL BOUNDARY WILL BE FOUND OVER EASTERN NEW YORK. THE
CLOSE PROXIMITY OF THE UPPER LOW WILL HELP TO GENERATE SOME SCT
SHOWERS OVER OUR REGION...BUT AGAIN...THE BULK OF THE DAY WILL BE
DAMP WITH LITTLE OR NO PCPN.

MORE WIDESPREAD PCPN IS EXPECTED SUNDAY NIGHT INTO TUESDAY AS THE
UPPER LOW WILL TRACK ACROSS OUR FORECAST AREA. THIS MOVEMENT WILL
FAVOR SOME STEADY LIGHT RAIN AND DRIZZLE...ALTHOUGH AGAIN...QPF
AMOUNTS SHOULD NOT BE SIGNIFICANT.

THE UPPER LOW WILL BE MOVING AWAY TO OUR EAST TUESDAY NIGHT AND
WEDNESDAY...SO POPS WILL DROP OFF ACCORDINGLY WITH DRY WEATHER
CURRENTLY FAVORED FOR WEDNESDAY.

TEMPS DURING THIS PERIOD WILL AVERAGE CLOSE TO NORMAL.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...VISIBLE SATELLITE IMAGERY INDICATES VFR FLYING
CONDITIONS AND A FAIR AMOUNT OF SUNSHINE ACROSS THE BULK OF THE
REGION...WITH JUST SOME LINGERING POCKETS OF MVFR CIGS ACROSS
INTERIOR PORTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY. THIS
SAID...ANOTHER SWATH OF VFR LEVEL CLOUDINESS IS NOW REACHING OUR
WESTERN DOORSTEP...IN ASSOCIATION WITH A WEAK LEAD SHORTWAVE
TROUGH LIFTING NORTHEAST FROM THE OHIO VALLEY.

AS THIS AFTERNOON AND EVENING PROGRESSES...THE AFOREMENTIONED
SHORTWAVE AND ASSOCIATED AREA OF VFR CLOUD COVER WILL GRADUALLY
SPREAD ACROSS THE AREA FROM WEST TO EAST. SHOWER CHANCES WILL ALSO
INCREASE WITHIN A FEW HOURS OF THE ARRIVAL OF THE CLOUDS...WITH
MOST AREAS LIKELY TO SEE A 6 HOUR PERIOD OF SOME LIGHT TO MODERATE
SHOWERS AS A WEAK COLD FRONTAL BOUNDARY PRESSES INTO THE AREA.
MOST OF THESE SHOWERS ARE EXPECTED TO REMAIN ON THE LIGHT SIDE
WITH VSBYS/CIGS WITHIN THE ACTIVITY REMAINING VFR...THOUGH
EMBEDDED MVFR WILL BE POSSIBLE.

OVERNIGHT AND EARLY THURSDAY MORNING...MORE EXTENSIVE LOW LEVEL
MOISTURE IS EXPECTED TO SPREAD INTO THE AREA ALONG AND BEHIND THE
SURFACE FRONT...WHICH WILL RESULT IN CIGS DROPPING TO IFR OR LOW-
END MVFR. THESE CIGS WILL THEN LIKELY LINGER WELL INTO THURSDAY
MORNING...BEFORE DIURNAL HEATING/MIXING BEGINS TO MIX THESE OUT
FROM WEST TO EAST. WITH THE FRONTAL BOUNDARY STALLING/WASHING OUT
ACROSS CENTRAL/EASTERN NY DURING THE AFTERNOON...SOME LIMITED
CHANCES FOR CONVECTION WILL LINGER INTO THE AFTERNOON FOR SITES
ALONG AND EAST OF A KROC-KJHW LINE.

OUTLOOK...
THURSDAY NIGHT...VFR/MVFR WITH A CHANCE OF SHOWERS.
FRIDAY...IFR/MVFR IN RAIN.
SATURDAY THROUGH MONDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
IN ADVANCE OF A WEAK COOL FRONT...LIGHT TO MODERATE SOUTHERLIES WILL
CONTINUE THROUGH MUCH OF TONIGHT...THEN WILL TURN SOUTHWESTERLY AND
DIMINISH A BIT ON THURSDAY AS THE PRESSURE GRADIENT RELAXES BEHIND
THE DEPARTING FRONT. THE PRESSURE GRADIENT IS THEN EXPECTED TO
REMAIN RELATIVELY WEAK THROUGH THE END OF THE WORK WEEK AND THE
UPCOMING WEEKEND...RESULTING IN A PROLONGED PERIOD OF WINDS AND
WAVES BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/THOMAS
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Sep 21, 5:50 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT WED SEP 21 2011

NYZ001>008-010>014-019>021-085-221000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
550 AM EDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
550 AM EDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Sep 21, 6:34 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
634 PM EDT WED SEP 21 2011

NYZ001-019-212330-
CHAUTAUQUA NY-NIAGARA NY-
634 PM EDT WED SEP 21 2011

...LINE OF THUNDERSTORMS APPROACHING THE AREA...

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LONG POINT TO ERIE
  PENNSYLVANIA AND WERE MOVING NORTHEAST AT 40 MPH. UP TO AN INCH
  OF RAIN IS POSSIBLE WITH SOME OF THE STORMS AS THEY CROSS THE AREA
  THROUGH 730 PM EDT.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  DUNKIRK AND FREDONIA...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. REMAIN INDOORS
UNTIL THE STORMS CLEAR THE AREA.

LAT...LON 4227 7977 4242 7946 4250 7935 4254 7925
      4308 7905 4311 7900 4219 7939 4199 7969
      4199 7976

TJP
Special weather statement, Sep 21, 7:20 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
720 PM EDT WED SEP 21 2011

NYZ019-085-220015-
CHAUTAUQUA NY-ERIE NY-
720 PM EDT WED SEP 21 2011

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
  DUNKIRK CONTINUING SOUTH INTO NORTHWEST PENNSYLVANIA. THE STORMS
  WERE MOVING NORTHEAST AT 40 MPH.

  ONE HALF TO THREE QUARTERS OF AN INCH RAIN IN ONE HOUR IS
  POSSIBLE WITH SOME OF THESE THUNDERSTORMS.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  DUNKIRK...
  FREDONIA...

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. REMAIN
INDOORS UNTIL THE STORMS CLEAR THE AREA.

LAT...LON 4235 7961 4235 7959 4242 7946 4250 7935
      4256 7916 4264 7910 4265 7906 4232 7907
      4201 7967 4199 7971 4199 7976 4211 7978

TJP
Special weather statement, Sep 21, 7:34 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
734 PM EDT WED SEP 21 2011

NYZ001-002-010-011-019-085-220030-
CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
734 PM EDT WED SEP 21 2011

...LINE OF THUNDERSTORMS APPROACHING THE AREA...

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS EXTENDING FROM JUST WEST OF YOUNGSTOWN TO
  NORTHWEST PENNSYLVANIA...MOVING NORTHEAST AT 40 MPH.

  MODERATE TO HEAVY RAIN WITH SOME OF SOME OF THESE STORMS COULD
  PRODUCE ONE HALF TO THREE QUARTERS OF AN INCH OR RAIN AS THEY
  CROSS THE AREA BETWEEN 8 PM EDT AND 9 PM EDT. THE STORMS DO NOT
  HAVE A HISTORY OF PRODUCING STRONG WIND GUSTS.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  NIAGARA FALLS...
  TONAWANDA AND NORTH TONAWANDA...
  WEST SENECA...
  AMHERST AND WILLIAMSVILLE...
  LANCASTER...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. STAY INDOORS
UNTIL THE STORMS CLEAR THE AREA.

LAT...LON 4255 7919 4270 7905 4271 7899 4279 7886
      4294 7892 4299 7903 4306 7901 4307 7908
      4313 7906 4326 7908 4337 7863 4337 7845
      4289 7845 4249 7932 4249 7933

TJP
Special weather statement, Sep 21, 7:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
744 PM EDT WED SEP 21 2011

NYZ001-002-010-011-019-085-220045-
CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
744 PM EDT WED SEP 21 2011

...LINE OF THUNDERSTORMS APPROACHING THE AREA...

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS EXTENDING FROM JUST WEST OF YOUNGSTOWN TO
  NORTHWEST PENNSYLVANIA...MOVING NORTHEAST AT 40 MPH.

  MODERATE TO HEAVY RAIN WITH SOME OF SOME OF THESE STORMS COULD
  PRODUCE ONE HALF TO THREE QUARTERS OF AN INCH OR RAIN AS THEY
  CROSS THE AREA BETWEEN 8 PM EDT AND 9 PM EDT. WHILE THE STORMS
  DO NOT HAVE A HISTORY OF PRODUCING DAMAGING WINDS...GUSTS UP TO
  35 OR 40 MPH ARE POSSIBLE.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  NIAGARA FALLS...
  TONAWANDA AND NORTH TONAWANDA...
  WEST SENECA...
  AMHERST AND WILLIAMSVILLE...
  LANCASTER...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. STAY INDOORS
UNTIL THE STORMS CLEAR THE AREA.

LAT...LON 4255 7919 4270 7905 4271 7899 4279 7886
      4294 7892 4299 7903 4306 7901 4307 7908
      4313 7906 4326 7908 4337 7863 4337 7845
      4289 7845 4249 7932 4249 7933

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:34 PM EDTSpecial Weather StatementBUFChautauqua56 min
Sep 21, 7:20 PM EDTSpecial Weather StatementBUFChautauqua55 min
Sep 21, 7:34 PM EDTSpecial Weather StatementBUFErie, Niagara56 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.